MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-12-4.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that during pre-dilation for aortic stenosis treatment, the advance 35 lp low profile balloon catheter ruptured longitudinally in the patient's groin.A piece of the torn balloon dislocated in the patient's groin and was attempted to be surgically removed under general anesthesia and intubation.The balloon piece then dislocated into the patient's femoral artery, and became stuck due to a pre-existing occlusion.The physician did not attempt further recovery of the balloon piece.The aortic stenosis treatment was able to be successfully completed.A six (6) fr sheath was utilized; the patient's vessels were reported to be calcified.According to the initial reporter, the patient did not experience adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Corrected information: event was reported to (b)(6), not to fda as indicated per the initial report.Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for evaluation.One marker band was present.The distal end of the catheter/balloon was separated and was not returned.The balloon tubing was accordioned, elongated, and split.The balloon length, and total length of the catheter were measured.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.The advance 35 lp low profile pta balloon dilatation catheter is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions or native or synthetic arteriovenous dialysis fistulae.Additional information noted that calcification was present and the aorta was stenosed.Per the ifu, "upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.The balloon is manufactured from an extra-thin wall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendation.The catheter is compatible with 0.035 inch(0.89 millimeter) wire guides.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Choose a balloon appropriate to lesion length and vessel diameter.If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous site.If resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit." based on the information provided, examination of the returned product, and the results of our investigation, a definitive root cause cannot be determined at this time; however, this event can likely be attributed to patient anatomy.Appropriate measures have been initiated to address this failure mode.A quality engineering risk assessment was performed, and the appropriate personnel have been notified.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7140639
Report Number1820334-2017-04620
Device Sequence Number13785024
Product Code DQY
UDI-Device Identifier10827002523798
UDI-Public(01)10827002523798(17)201004(10)8266125
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-12-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/12/2017
Supplement Date Received by Manufacturer02/21/2018
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date03/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR